Preventing Interruptions During IV NAC Therapy

Background

The FDA-approved dosing for IV acetylcysteine (NAC) for acetaminophen overdose is complicated: a 1-hour loading dose, followed by a 4-hour maintenance infusion at a different rate, followed by a second maintenance infusion for 16 hours at yet a different rate. Back during my clinical toxicology fellowship, we published a study that found there was an interruption in antidotal therapy > 1 hour in 18.6% of cases (and medication errors in 33% of cases overall). [1]

New study

A 2016 retrospective observational study was conducted at three English teaching hospitals with clinical toxicology services. [2] Of the 198 cases that met the study inclusion criteria, the median time between the start of infusions 1 and 3 was delayed from the intended 5 hours by a median of 90 minutes, with 135 (68%) cases delayed by more than 1 hour! This study did not assess outcomes related to interruptions in therapy.

Preventing Interruptions in Therapy

Two studies have evaluated alternative strategies to simplify the three-bag approach, one in adult patients and one in children. [3, 4] Both used a 1-bag approach with the loading dose administered over an hour, followed by a maintenance dose infused until discontinuation criteria were met. They demonstrated similar efficacy to the FDA-approved dosing and reduced interruptions in therapy. Two additional studies reported significant reductions in adverse events using a 2-bag approach, as compared with the traditional 3-bag regimen. [5, 6]

Application to Clinical Practice

  • Interruptions in IV NAC therapy can place patients at unnecessary risk of acetaminophen toxicity.
  • Simplifying the regimen to one or two bags is a potential solution.
  • Utilizing order sets in electronic medical records is another potential fix. [7]. The different bags can all be ordered together and timed appropriately for the pharmacy to prepare.
  • If IV NAC is initiated in the ED, patient transfers to the inpatient floors are an important juncture where therapy delays can occur. Communication to the inpatient team and pharmacy is essential to coordinate where the patient is currently in the course of therapy and where subsequent NAC bags should be sent. Change-of-shift communication is also important.

References

  1. Hayes BD, Klein-Schwartz W, Doyon S. Frequency of medication errors with intravenous acetylcysteine for acetaminophen overdose. Ann Pharmacother. 2008;42(6);766-70. PMID 18445707
  2. Bailey GP, Najafi J, Elamin ME, et al. Delays during the administration of acetylcysteine for the treatment of paracetamol overdose. Br J Clin Pharmacol. 2016;82(5):1358-63. PMID 27412926
  3. Johnson MT, McCammon CA, Mullins ME, et al. Evaluation of a simplified N-acetylcysteine dosing regimen for the treatment of acetaminophen toxicity. Ann Pharmacother. 2011;45(6):713-20. PMID 21586653
  4. Pauley KA, Sandritter TL, Lowry JA, et al. Evaluation of an Alternative Intravenous N-Acetylcysteine Regimen in Pediatric Patients. J Pediatr Pharmacol Ther. 2015;20(3):178-85. PMID 26170769
  5. Isbister GK, Downes MA, Mcnamara K, et al. A prospective observational study of a novel 2-phase infusion protocol for the administration of acetylcysteine in paracetamol poisoning. Clin Toxicol. 2016;54(2):120-6. PMID 26691690
  6. Wong A, Graudins A. Simplification of the standard three-bag intravenous acetylcysteine regimen for paracetamol poisoning results in a lower incidence of adverse drug reactions. Clin Toxicol. 2016;54(2):115-9. PMID 26594846
  7. Thompson TM, Lu JJ, Blackwood L, et al. Computerized N-acetylcysteine physician order entry by template protocol for acetaminophen toxicity. Am J Ther. 2011;18(2):107-9. PMID 20534999

3 thoughts on “Preventing Interruptions During IV NAC Therapy”

  1. Great column, Bryan. We are actually in the process of following up our original paper about our 1 bag approach (PMID 21586653). In our approach, we place 30 grams of NAC in 1 liter of D5W and run the loading dose over an hour and then just switch the infusion rate to 12.5 mg/kg/hr and let it run until we are ready to turn it off. Generally, the rate change occurs in the ED so we can make sure it occurs correctly. Our preliminary data seem to indicate a very low rate of errors now that staff is familiar with this approach.

    Like

    1. Evan, thanks for sharing. I look forward to your follow up publication. Your approach seems like the best one to me because it eliminates the need for more than one bag AND only requires one rate change. Considering there is some data suggesting the 2nd maintenance dose (6.25 mg/kg/hr) may not be sufficient in some cases, using the higher 12.5 mg/kg/hr rate (as your institution does) seems to make good sense.

      Like

  2. Its like you study my own mind! Your seem to learn a whole lot
    about this, like you wrote the publication on it or something like that.
    In my opinion you’re able to do with a few pictures to get the message residence quite, although besides that, this is exactly
    spectacular blog site. A good study. I will certainly be back.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s